Georgia, 2008

Tornadoes and Damaging Winds in Georgia, February 17 to 18, 2008

February 17 to 18, 2008 · NWS TAE · 7 events in 5 counties and zones

Severe thunderstorms produced several reports of wind damage and a tornado across portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$281,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Severe thunderstorms produced several reports of wind damage and a tornado across portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 17, 2:46 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Feb 17, 2:46 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST SUN FEB 17 2008

...SEVERE WEATHER EXPECTED THROUGH TONIGHT...

.SYNOPSIS...
THE SQUALL LINE AND COLD FRONT CONTINUE TO APPROACH OUR
AREA...AND A FEW SUPCELLS HAVE DEVELOPED AHEAD OF THE MAIN LINE.
CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER...AND WE EXPECT A
BUSY NIGHT.

&&

.SHORT TERM...
(TONIGHT THROUGH WEDNESDAY) SHOWERS AND THUNDERSTORMS (SOME
SEVERE) WILL CONTINUE THROUGH TONIGHT...WITH THE SEVERE THREAT
DECREASING AFTER MIDNIGHT AS THE CAPE DIMINISHES. RAIN WILL
GRADUALLY END FROM WEST TO EAST MONDAY...FOLLOWED BY FAIR WEATHER
AS A SURFACE RIDGE DEVELOPS ACROSS OUR AREA. TEMPERATURES MAY
REACH FREEZING TUESDAY MORNING.

.LONG TERM...
(THURSDAY THROUGH SUNDAY) FORECAST PATTERN BECOMES INCREASINGLY
MESSY...MORE UNSETTLED LOOKING AND MORE UNCERTAIN TOWARDS THE END
OF THE WEEK AND INTO NEXT WEEKEND...AS THE TROUGH OVER THE EASTERN
U.S. LOSES AMPLITUDE...AND A SERIES OF SHORT WAVES MOVE ACROSS THE
SOUTHWEST U.S. UNDER A HIGH LATITUDE BLOCKY PATTERN...AND THEN
LIFT NORTHEASTWARD TOWARD THE MID ATLANTIC STATES...TAKING MOST OF
THEIR ENERGY TO THE NORTH OF OUR AREA. WEAK RIDGING WILL REMAIN
OVER THE SOUTHEAST...AND A FRONTAL BOUNDARY WILL LIKELY STALL
SOMEWHERE ACROSS THE SOUTHEAST. FOR NOW WILL BROAD BRUSH THE POPS
WITH NO MORE THE 30 PERCENT THURSDAY THROUGH SATURDAY GIVEN THE
UNCERTAINTY IN THE OVERALL FORECAST AS TO ULTIMATE LOCATION OF THE
FRONTAL BOUNDARY... AND TIMING OF THE SHORT WAVES IN THE SOUTHERN
STREAM THAT WILL AFFECT THE LOCATION AND NORTH OR SOUTH MOVEMENT
OF THE FRONT. IT WILL BE A PERIOD OF MODERATING TEMPERATURES AND
RELATIVELY HIGH DEW POINTS BEGINNING ON THURSDAY...AND EXPECT SOME
AREAS OF FOG WILL DEVELOP EACH NIGHT AS WELL.

&&

.AVIATION...
EXPECT BKN-OVC CONDITIONS TO CONTINUE AT PFN AND DHN THROUGHOUT
THE REMAINDER OF THE DAY WITH BKN-OVC CONDS MOVING BACK INTO TO
TLH AND ABY BY EARLY AFTERNOON. MAIN CONCERN WILL BE TIMING OF
SHOWERS AND THUNDERSTORMS INTO THE REGION...SOME OF WHICH WILL BE
STRONG TO SEVERE. THINK THE BEST THREAT FOR STORMS WILL BE BETWEEN
20Z AND 02Z AT OUR WESTERN TERMINALS...22Z AND 04Z AT THE CENTRAL
TERMINALS AND 02Z AND 08Z AT VLD. ONCE THE COLD FRONT
PASSES...LINGERING MVFR CIGS WILL CONTINUE UNTIL MID AFTERNOON ON
MONDAY. WINDS WILL LIKELY BE GUSTY BEHIND THE FRONT THROUGH MONDAY
EVENING.

&&

.MARINE...
A MARGINAL SMALL CRAFT ADVISORY EVENT WILL CONTINUE
OVERNIGHT...THEN WINDS AND SEAS WILL SLOWLY SUBSIDE.

&&

.FIRE WEATHER...
WILL ISSUE A FIRE WEATHER WATCH FOR TUESDAY AFTERNOON FOR OUR FL
ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  60  70  35  62  36 /  90  80  10   0  10
PANAMA CITY  59  67  40  62  42 /  90  50  10   0  10
DOTHAN       53  62  35  60  36 /  90  30  10   0  10
ALBANY       58  65  34  59  34 /  90  60  10   0  10
VALDOSTA     59  71  36  60  35 /  70  90  10   0  10
CROSS CITY   61  72  38  63  34 /  50  90  10   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COFFEE...DALE...GENEVA...HENRY...HOUSTON.

GA...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BAKER...BEN HILL...BERRIEN...BROOKS...CALHOUN...
     CLAY...COLQUITT...COOK...DECATUR...DOUGHERTY...EARLY...
     GRADY...IRWIN...LANIER...LEE...LOWNDES...MILLER...
     MITCHELL...QUITMAN...RANDOLPH...SEMINOLE...TERRELL...
     THOMAS...TIFT...TURNER...WORTH.

FL...LAKE WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
     DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
     WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
     MADISON...TAYLOR...WAKULLA...WASHINGTON.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR THE FOLLOWING ZONES: BAY...CALHOUN...DIXIE...FRANKLIN...
     GADSDEN...GULF...HOLMES...INLAND WALTON...JACKSON...
     JEFFERSON...LAFAYETTE...LEON...LIBERTY...MADISON...TAYLOR...
     WAKULLA...WASHINGTON.

GM...SMALL CRAFT ADVISORY UNTIL 4 AM EST MONDAY FOR THE FOLLOWING
     ZONES: APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO
     OCHLOCKONEE RIVER FL OUT TO 20 NM...COASTAL WATERS FROM
     OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM...COASTAL
     WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM...
     COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM...
     WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60
     NM...WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60
     NM.

&&

AVIATION...GODSEY
LONG TERM...DUVAL
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Feb 17, 4:13 AM EST, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EST SUN FEB 17 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-181100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
413 AM EST SUN FEB 17 2008 /313 AM CST SUN FEB 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE REGION THIS AFTERNOON
AND EVENING...

.DAY ONE...TODAY AND TONIGHT...
A DEVELOPING LOW PRESSURE SYSTEM WHICH IS MOVING QUICKLY
NORTHEASTWARD TOWARDS THE GREAT LAKES WILL BRING ITS TRAILING COLD
FRONT NEAR THE WESTERN PORTIONS OF THE REGION BY LATE THIS
AFTERNOON AND EARLY EVENING. A SQUALL LINE OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO DEVELOP IN ADVANCE OF THE COLD
FRONT...WITH THE THREAT FOR SEVERE WEATHER INCREASING FROM WEST TO
EAST BY MID TO LATE AFTERNOON. STRAIGHT LINE WIND DAMAGE WILL BE
THE GREATEST SEVERE WEATHER THREAT ACROSS THE AREA...BUT LARGE
HAIL AND ISOLATED TORNADOES CANNOT ALSO BE RULED OUT...ESPECIALLY
TO THE WEST OF THE APALACHICOLA RIVER. THIS COLD FRONT IS EXPECTED
TO MOVE THROUGH THE REGION TONIGHT AND MONDAY MORNING...WITH
COOLER AND DRIER AIR GRADUALLY BUILDING IN FROM THE WEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HIGH PRESSURE WITH COOLER AND DRIER AIR WILL BE THE RULE FOR
MONDAY THROUGH WEDNESDAY...WITH WARMER BUT MORE UNSETTLED
CONDITIONS LIKELY RETURNING FOR THE END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

17-GOULD

In the hours before

Special weather statement, Feb 17, 3:31 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
331 PM EST SUN FEB 17 2008

ALZ065>069-FLZ007>012-172130-
BAY-COASTAL WALTON-COFFEE-DALE-GENEVA-HENRY-HOLMES-HOUSTON-INLAND
WALTON-JACKSON-WASHINGTON-
231 PM CST SUN FEB 17 2008

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BAY...COFFEE...DALE...
GENEVA...HENRY...HOLMES...HOUSTON...JACKSON...WALTON AND WASHINGTON
COUNTIES...

* UNTIL 330 PM CST

AT 226 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MONTGOMERY ALABAMA
TO GULF SHORES ALABAMA...MOVING EAST AT 30 MPH. SOME OF THESE STORMS
HAVE A HISTORY OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

DIME SIZE HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND
TORRENTIAL RAIN ARE EXPECTED WITH THESE STORMS. REMEMBER...A TORNADO
WATCH REMAINS IN EFFECT...AND THIS LINE OF STRONG STORMS WILL BE
CLOSELY MONITORED CLOSELY FOR SEVERE WEATHER.

9-FOURNIER
Local storm report, Feb 17, 5:10 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
510 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     6 ENE JACK              31.61N 85.90W
02/17/2008                   COFFEE             AL   STORM CHASER

            TREES DOWN. ROOF DAMAGE TO SHED.

&&

FOURNIER
Local storm report, Feb 17, 5:33 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     2 NE VICTORIA           31.55N 85.91W
02/17/2008                   COFFEE             AL   LAW ENFORCEMENT

            BARN DESTROYED AND BLOWN ON TO ROAD

&&

FOURNIER
Local storm report, Feb 17, 5:53 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
553 PM EST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     ARITON                  31.60N 85.72W
02/17/2008                   DALE               AL   FIRE DEPT/RESCUE

            1 BARN DESTROYED. 1 RESIDENCE HEAVILY DAMAGED.

&&

FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Quitman

When
February 17, 6:02 PM EST to 6:10 PM EST
Where
Quitman County, Georgetown to Union
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.880, -85.100

Several trees were down across the northern half of the county.

Thunderstorm Wind, Randolph

When
February 17, 6:12 PM EST to 6:20 PM EST
Where
Randolph County, 3 mi N of Springvale to Brooksville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.873, -84.880

Straight line winds damaged three mobile homes and downed numerous trees across the northern portion of the county.

Thunderstorm Wind, Decatur

When
February 17, 10:54 PM EST
Where
Decatur County, 5 mi WNW of Bainbridge
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
30.928, -84.648

A few trees and power lines were knocked down near Dothan Road.

Tornado, Decatur

When
February 18, 1:38 AM EST to 1:39 AM EST
Where
Decatur County, 5 mi S of Fowlstown to 4 mi SSE of Fowlstown
Rating
EF0
Path length
2.01 mi
Path width
75 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
30.728, -84.550

The same supercell thunderstorm which spawned the EF1 tornado in Gadsden County Florida produced a brief EF0 tornado about five miles west of Attapulgus. The tornado uprooted trees which fell on several homes along Stephens Jenkins Road.

Thunderstorm Wind, Grady

When
February 18, 1:48 AM EST
Where
Grady County, 3 mi SW of Whigham
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.849, -84.356

Estimated 70 mph straight line winds blew out windows of a home southwest of Whigham. Numerous trees were down in the area.

Tornado, Grady

When
February 18, 2:00 AM EST to 2:04 AM EST
Where
Grady County, 2 mi S of Capel to 8 mi NNE of Cairo
Rating
EF1
Path length
3.94 mi
Path width
75 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
30.941, -84.200

The same supercell thunderstorm which spawned the brief EF0 tornado in southeast Decatur County produced an EF1 tornado just west of State Highway 93 on Courtney Lane. Mobile homes along Courtney Lane suffered minor roof damage and skirting was torn from their bases. Also, numerous trees were snapped or uprooted. The tornado traveled northeast and uprooted several trees near two homes on Shorty Lane. A mobile home lost portions of its roof. A single family home lost a few shingles off its roof. Two homes east of Shorty Lane on Wilcox Road were damaged. The tornado then moved along Pine Forest Road east of State Highway 111. About a mile up Pine Forest Road, a mobile home was destroyed with the free standing carport tossed 200 yards into the nearby forest. The occupant of the mobile home was injured when it rolled over. The roof and exterior walls were destroyed. The frame remained attached to the undercarriage of the mobile home.

Thunderstorm Wind, Colquitt

When
February 18, 2:28 AM EST to 2:29 AM EST
Where
Colquitt County, 11 mi SW of Moultrie
Measured
60 kt (69 mph) estimated gust
Property damage
$500
Reported by
NWS Storm Survey
Coordinates
31.067, -83.931

Straight line winds toppled numerous trees southwest of Moultrie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyThe tornado archive for Georgia, 2008Warnings in Georgia, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81925, 81927, 81928, 83372, 81931, 83408, 81932.